Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 41, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Apr 28, 2002, 4:25 AM EDT for Brown County, Ohio. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 4:25 AM EDT (08:25 UTC)
- Expired
- Apr 28, 2002, 5:00 AM EDT
- In force
- 35 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Brown County, OH
The radar
The Cincinnati radar (KILN), 54 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 4:59 AM EDT | Thunderstorm Wind 50 E | Ripley, OH | Trees and wires were downed at US 62 and Tri County Highway. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 536 m²/s²
- 0-3 km storm-relative helicity
- 739 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
052 WUUS51 KILN 280825 SVRILN OHC015-280900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 424 AM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN SOUTH CENTRAL OHIO... * UNTIL 500 AM EDT... * AT 424 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF SARDINIA...OR ABOUT 4 MILES WEST OF GEORGETOWN...MOVING NORTHEAST AT 55 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SARDINIA... GEORGETOWN... FEESBURG... THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. $$ TIPTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:37 AM EDT, 48 minutes earlier.
Area forecast discussion, Apr 28, 3:37 AM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 337 AM EDT SUN APR 28 2002 SOMEWHAT ELEVATED NATURE OF CONVECTION MOVG INTO WESTERN OHIO ATTM...AND EVEN WITH RADAR SHOWING 50-60 KTS ON THE BASE VEL SFC REPORTS MAXING OUT ARND 35 KNTS(ALTHOUGH JUST WARNED FOR PREBLE WITH STRONG REAR INFLOW SIGNATURE DVLPG). BETTER POTNL FOR SFC BASED CONVECTION OVER THE SW CWFA THIS MORNING...THEN AGAIN IN THE SOUTH AND EASTERN CWFA THRU MIDDAY WITH FROPA. WL MAINTAIN PREV SVR MENTION ALL ZONES...AND USE MAINLY THIS MORNING WORDING OVER ALL BUT THE SE. A FEW MINOR FLOODING REPORTS ALREADY...AND WITH SVRL HOURS OF DEEP CONVECTIVE POTNL WL MAINTAIN FFA IN THE SOUTH AS WELL. NEXT CONCERN IS WINDS. TIMEHEIGHTS INDC THETA SFCS BECOME VERTICAL FROM ARND 825 MB TO THE SFC ARND/AFTER 18Z...WITH WINDS OF 40-50 KTS IN THIS LAYER. THIS SUGGESTS A PRETTY GUD CHC FOR ADVSRY CRITERIA WINDS...ESPLY ALONG AND IMMEDIATELY BEHIND THE COLD FRONT. FROPA TIMING IN THE LATE MORNING WEST TO MID AFTN SE WL SUPPORT SOME WARMING TDY...AND HV GONE AOA THE FWC NUMBERS. NOT ALOT OF CHGS TO THE REST OF THE FCST. STRATO-CU WL LIKELY HANG ARND IN THE CYCLONIC CAA TNGT...AND HV CHGD MOST OF THE AREA TO MCLDY. GUID TEMPS LK RSNBL. NEXT CHC FOR PCPN LKS TO BE MON NGT. .ILN... IN...FLOOD WATCH FOR THIS MORNING FOR ZONES INZ050...INZ058>059... INZ066...INZ073>075...INZ080. WIND ADVISORY FOR SUNDAY FOR ZONES INZ050...INZ058>059...INZ066... INZ073>075...INZ080. KY...FLOOD WATCH FOR THIS MORNING FOR ZONES KYZ089>100. WIND ADVISORY FOR SUNDAY FOR ZONES KYZ089>100. OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ060>062... OHZ070>073...OHZ077>082...OHZ088. WIND ADVISORY FOR SUNDAY FOR ZONES OHZ026...OHZ034>035... OHZ042>046...OHZ051>056...OHZ060>065...OHZ070>074...OHZ077>082... OHZ088. JOHNSTONE
In the hours before
Special weather statement, Apr 27, 10:53 PM EDT, 5 hours 32 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-281100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1053 PM EDT SAT APR 27 2002 ...SEVERE THUNDERSTORMS POSSIBLE LATE TONIGHT INTO SUNDAY... LOW PRESSURE OVER IOWA WILL TRACK TOWARD THE GREAT LAKES OVERNIGHT...WHILE A WARM FRONT WILL LIFT NORTH ACROSS THE OHIO RIVER AND INTO INDIANA AND OHIO. THIS WILL BRING AN INCREASE IN BOTH MOISTURE AND UNSTABLE AIR. THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE LOW OVER THE MID MISSISSIPPI AND LOWER OHIO VALLEYS OVERNIGHT. THE STORMS WILL THEN MOVE EAST...AND ARE EXPECTED TO AFFECT EASTERN INDIANA...NORTHERN KENTUCKY AND OHIO AFTER 4 AM. WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL BE VERY STRONG... AND THE THUNDERSTORMS MAY BRING THESE WINDS TO THE GROUND AS THEY MOVE ACROSS THE REGION. WIND DAMAGE WILL BE POSSIBLE WITH SOME OF THESE STORMS...AND COULD BECOME WIDESPREAD. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL BE MOVING EAST ACROSS THE REGION. THE THREAT OF SEVERE WEATHER WILL BE NORTHWEST OF I-71 LATE SUNDAY MORNING AND SOUTHEAST DURING THE AFTERNOON. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS... LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED A MODERATE OVER SEVERE WEATHER OVER THE WESTERN HALF OF THE REGION...MAINLY WEST OF I-75. FOR THE REMAINDER OF THE AREA...THERE IS A SLIGHT RISK OF SEVERE WEATHER. SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND DURING THE DAY ON SUNDAY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS WITH THIS DEVELOPING SPRING STORM. SITES
Special weather statement, Apr 27, 11:00 PM EDT, 5 hours 25 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-281100- SPECIAL WEATHER STATEMENT...CORRECTED WORDING IN PARAGRAPH SIX. NATIONAL WEATHER SERVICE WILMINGTON OH 1100 PM EDT SAT APR 27 2002 ...SEVERE THUNDERSTORMS POSSIBLE LATE TONIGHT INTO SUNDAY... LOW PRESSURE OVER IOWA WILL TRACK TOWARD THE GREAT LAKES OVERNIGHT...WHILE A WARM FRONT WILL LIFT NORTH ACROSS THE OHIO RIVER AND INTO INDIANA AND OHIO. THIS WILL BRING AN INCREASE IN BOTH MOISTURE AND UNSTABLE AIR. THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE LOW OVER THE MID MISSISSIPPI AND LOWER OHIO VALLEYS OVERNIGHT. THE STORMS WILL THEN MOVE EAST...AND ARE EXPECTED TO AFFECT EASTERN INDIANA...NORTHERN KENTUCKY AND OHIO AFTER 4 AM. WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL BE VERY STRONG... AND THE THUNDERSTORMS MAY BRING THESE WINDS TO THE GROUND AS THEY MOVE ACROSS THE REGION. WIND DAMAGE WILL BE POSSIBLE WITH SOME OF THESE STORMS...AND COULD BECOME WIDESPREAD. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL BE MOVING EAST ACROSS THE REGION. THE THREAT OF SEVERE WEATHER WILL BE NORTHWEST OF I-71 LATE SUNDAY MORNING AND SOUTHEAST DURING THE AFTERNOON. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS... LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED A MODERATE RISK OF SEVERE WEATHER OVER THE WESTERN HALF OF THE REGION...MAINLY WEST OF I-75. FOR THE REMAINDER OF THE AREA...THERE IS A SLIGHT RISK OF SEVERE WEATHER. SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND DURING THE DAY ON SUNDAY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS WITH THIS DEVELOPING SPRING STORM. SITES
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:33 AM EDT | Severe Thunderstorm Warning | ILN | Preble | 42 min |
| Apr 28, 3:47 AM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 28 min |
| Apr 28, 5:07 AM EDT | Flash Flood Warning | ILN | Scioto | 3 hr |
| Apr 28, 11:44 AM EDT | Severe Thunderstorm Warning | ILN | Greene, Montgomery | 61 min |
| Apr 28, 12:10 PM EDT | Severe Thunderstorm Warning | ILN | Fayette | 50 min |
| Apr 28, 12:26 PM EDT | Severe Thunderstorm Warning | ILN | Madison | 49 min |
| Apr 28, 12:42 PM EDT | Severe Thunderstorm Warning | ILN | Pickaway | 63 min |
| Apr 28, 12:50 PM EDT | Severe Thunderstorm Warning | ILN | Clinton | 40 min |
| Apr 28, 1:11 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield | 49 min |
| Apr 28, 1:20 PM EDT | Severe Thunderstorm Warning | ILN | Highland | 55 min |
| Apr 28, 1:36 PM EDT | Severe Thunderstorm Warning | ILN | Ross | 39 min |
| Apr 28, 2:12 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 48 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.